Alert archive / Pennsylvania / River Flood Warnings in 2020

River Flood Warning 6, NWS State College, PA

May 1, 2020Dauphin County, Pennsylvania

NWS State College, PA issued this river flood warning at May 1, 2020, 4:17 AM EDT for Dauphin County, Pennsylvania. It took effect at May 1, 2020, 9:00 AM EDT. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
May 1, 2020, 4:17 AM EDT (08:17 UTC)
In effect from
May 1, 2020, 9:00 AM EDT
Expired
May 3, 2020, 5:55 AM EDT
In force
45 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

County Dauphin County, PA

The radar

The State College radar (KCCX), 118 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swatara Creek at Middletown (MTLP1).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01573600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at May 1, 2:42 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 1, 2:42 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
242 AM EDT Fri May 1 2020

.SYNOPSIS...
Showers will linger through Friday before conditions dry out on
Saturday. Expect near seasonal temperatures for the first
weekend of May before the cooler temperature trend resumes next
week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Deep moisture has shifted east of the region this morning, but
still dealing with a few light showers associated with jet
streak entrance region over the Susq Valley. RAP indicates this
feature and associated showers will shift east of the forecast
area by dawn. Across the Laurel Highlands, nearly saturated
model soundings between 0-1km, combined with upslope flow, is
likely to yield some spotty drizzle during the predawn hours.
Elsewhere, have removed mention of precipitation through sunrise.

Partial clearing, wet ground and a calm wind has resulted in fog
at KBFD early this morning. Latest NAMNest and SREF probs target
the northwest mountains for patchy fog through around 12Z, while
a light breeze likely precludes fog formation elsewhere.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
The passage of upper trough, combined with diurnal heating,
will result in scattered instability showers developing this
afternoon. Have placed the highest POPs and a chance of thunder
over the eastern edge of the forecast area, where upper trough
will be tracking during max heating of the afternoon.
Unimpressive pwats should result in light rainfall amounts and
not exacerbate ongoing river flooding over the Susq Valley.

Instability resulting from chilly air aloft will cause morning
breaks in the cloud cover to fill in later today, holding
temperatures several degrees below seasonal normals.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A brief period of drier weather begins Fri night as showers
retreat off to the NE. Saturday looks like a pleasant day with
gradually moderating temperatures.

Weak surface low slides through Sat night into Sunday bringing
some light rain to mainly SW portions. Thick clouds will take a
little of the luster off of a rare near/slightly above normal
day, but it will still likely top out as the warmest day we've
had around here in a few weeks.

Persistent trough over the eastern U.S. keep a series of waves
parading through during the week keeping below normal
temperatures in place. Mon/Tue look generally dry and breezy
before showers return for mid/late week.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Main hazard during the overnight will be patchy fog, especially
in NW PA, where more widespread areas of fog may develop. BFD
vis fell under 1 SM just before 06z Fri. Fog will likely linger
through 11z.

Outside of areas of fog, conditions generally improving from
MVFR to VFR through the predawn as the low level cloud deck
becomes broken and -SHRA over lower Susq tapers off.

As an upper level low moves overhead during the day Fri, W-NW
upslope flow will maintain MVFR cigs through much of the day for
western airfields. Elsewhere, conditions are expected to be VFR.
Isolated afternoon -SHRA/TSRA may develop, mainly east of the
Alleghenies, tapering off Fri evening.

BFD/JST should improve to VFR or high-end MVFR by around 00z
Sat as drier air works in behind the departing low pressure.
There is some potential for patchy fog again Fri night, although
winds may be a limiting factor. High clouds from the next
approaching system will move in Fri night.

Outlook...

Sat...No sig wx expected.

Sun...Scattered showers possible, especially later in the day.

Mon...Still a chance of showers.

Tue...Dry with mainly VFR conditions.

&&

.HYDROLOGY...
Storm total rainfall of 2 to 3 inches with locally higher
amounts will occur across central and eastern PA by tonight.

This rainfall will result in significant rises on streams and
creeks with minor to moderate small stream and river flooding
possible.

Crests on larger mainstem rivers may not occur until
later Friday or even early Saturday based on ensemble river
forecasts.

Antecedent conditions are relatively wet and streamflows are
modestly elevated. A flood watch continues overnight for the
eastern half of the CWA with areal flood warnings through this
evening near and to the east of the Susq's Mainstem and its
West Branch.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 2 PM EDT this afternoon for PAZ028-037-041-
042-046-049>053-056>059-063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald/Lambert
LONG TERM...DeVoir/RXR
AVIATION...Martin/Colbert
HYDROLOGY...
Hazardous weather outlook, Apr 30, 2:46 PM EDT, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
246 PM EDT Thu Apr 30 2020

PAZ028-037-041-042-046-049>053-056>059-063>066-011900-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
246 PM EDT Thu Apr 30 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>027-033>036-045-011900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Franklin-Southern Clinton-
246 PM EDT Thu Apr 30 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:06 PM EDTAreal Flood AdvisoryCTPAdams, Clinton, Cumberland, Juniata, Lycoming, Northumberland and 5 more3 hr
Apr 30, 8:18 PM EDTAreal Flood AdvisoryCTPTioga3 hr
Apr 30, 10:27 PM EDTRiver Flood WarningCTPCumberland32 hr
Apr 30, 10:27 PM EDTRiver Flood WarningCTPLebanon, Schuylkill15 hr
May 1, 4:17 AM EDTRiver Flood WarningCTPDauphin, Lebanon14 hr
May 1, 1:52 PM EDTRiver Flood WarningCTPCumberland, York9 hr

Nearby

River Flood Warnings in Pennsylvania, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.